Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 14, NWS Birmingham, AL

April 13, 20184 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Apr 13, 2018, 9:06 AM CDT for 4 counties in Alabama. It took effect at Apr 16, 2018, 10:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 9:06 AM CDT (14:06 UTC)
In effect from
Apr 16, 2018, 10:00 PM CDT
Expired
Apr 14, 2018, 9:34 AM CDT
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 146 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Demopolis Lock and Dam (DLDA1). The gauge peaked at 77.65 ft at Apr 15, 2018, 9:00 AM CDT.

actionminormoderate707504/1304/1404/15
Action stage
68 ft
Minor stage
68 ft
Moderate stage
77 ft
Major stage
92 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

337 
WGUS44 KBMX 131406
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
906 AM CDT Fri Apr 13 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
  Marengo...Pickens and Sumter Counties.
  Tombigbee River At Gainesville Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.
  Tombigbee River At Demopolis Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.

.Heavy rainfall of three to four inches is forecast over the 
Tombigbee River basin...and a flood warning is now in effect for the 
Tombigbee River in West-Central Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-140205-
/O.NEW.KBMX.FL.W.0012.180415T1140Z-000000T0000Z/
/AVLA1.1.ER.180415T1140Z.180417T0000Z.000000T0000Z.NO/
906 AM CDT Fri Apr 13 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Bevill Lock and Dam.
* from Sunday morning until further notice...or until the Warning is 
  cancelled.
* At 7:00 AM Friday The stage Was 109.6 feet. 
* Flood stage is 122 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 128.4 feet by Monday evening and then begin to fall.
* Impact...At 128 feet...Cattle in the area should be moved to 
  higher ground. Flooding of some cabins and camps along the river 
  can be expected.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-140205-
/O.NEW.KBMX.FL.W.0013.180416T0600Z-000000T0000Z/
/GNSA1.1.ER.180416T0600Z.180417T1800Z.000000T0000Z.NO/
906 AM CDT Fri Apr 13 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Gainesville Lock and Dam.
* from late Sunday night until further notice...or until the Warning 
  is cancelled.
* At 8:30 AM Friday The stage Was 76.7 feet. 
* Flood stage is 101 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by early Monday morning and 
  continue to rise to near 104.3 feet by Tuesday afternoon. Falling
  levels are forecast to begin by Tuesday night.
* Impact...At 101 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-140205-
/O.NEW.KBMX.FL.W.0014.180417T0300Z-000000T0000Z/
/DLDA1.1.ER.180417T0300Z.180418T0000Z.000000T0000Z.NO/
906 AM CDT Fri Apr 13 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Demopolis Lock and Dam.
* from Monday evening until further notice...or until the Warning is 
  cancelled.
* At 8:15 AM Friday The stage Was 40.0 feet. 
* Flood stage is 68 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Monday night and continue to 
  rise to near 69.6 feet by Tuesday evening.
* Impact...At 68 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
2 follow-up statements
032 
WGUS84 KBMX 140206
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
906 PM CDT Fri Apr 13 2018

...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

.Heavy rainfall of three to four inches is forecast over the 
Tombigbee River basin...and a flood warning is now in effect for the 
Tombigbee River in West-Central Alabama. this rainfall wil also affect the Sucarnoochee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-141406-
/O.EXT.KBMX.FL.W.0012.180415T1832Z-180418T0417Z/
/AVLA1.1.ER.180415T1832Z.180416T1200Z.180417T1617Z.NO/
906 PM CDT Fri Apr 13 2018

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* from Sunday afternoon to Tuesday evening...or until the warning is 
  cancelled.
* At  7:00 PM Friday the stage was 110.3 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday afternoon and 
  continue to rise to near 123.8 feet by early Monday afternoon. The 
  river will fall below flood stage by late Tuesday morning.
* Impact...At 128.0 feet...Cattle in the area should be moved to 
  higher ground. Flooding of some cabins and camps along the river 
  can be expected.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-141406-
/O.EXT.KBMX.FL.W.0013.180416T2100Z-180417T2000Z/
/GNSA1.1.ER.180416T2100Z.180417T0000Z.180417T0800Z.NO/
906 PM CDT Fri Apr 13 2018

The Flood Warning continues for
  The Tombigbee River At Gainesville Lock and Dam.
* from Monday afternoon to Tuesday afternoon...or until the warning 
  is cancelled.
* At  8:30 PM Friday the stage was 76.5 feet. 
* Flood stage is 101.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday afternoon and continue 
  to rise to near 101.1 feet by Monday evening. The river will fall 
  below flood stage by early Tuesday morning.
* Impact...At 101.0 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-141406-
/O.EXT.KBMX.FL.W.0014.180417T1048Z-180418T0900Z/
/DLDA1.1.ER.180417T1048Z.180417T1200Z.180417T2100Z.NO/
906 PM CDT Fri Apr 13 2018

The Flood Warning continues for
  The Tombigbee River At Demopolis Lock and Dam.
* from late Monday night to late Tuesday night...or until the warning
  is cancelled.
* At  8:15 PM Friday the stage was 39.2 feet. 
* Flood stage is 68.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 68.1 feet by early Tuesday afternoon. The 
  river will fall below flood stage by Tuesday afternoon.
* Impact...At 68.0 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$

ALC119-141406-
/O.EXT.KBMX.FL.W.0015.180416T0234Z-180418T0807Z/
/LVNA1.1.ER.180416T0234Z.180417T0000Z.180417T2007Z.NO/
906 PM CDT Fri Apr 13 2018

The Flood Warning continues for
  The Sucarnoochee River AT Livingston.
* from Sunday evening to late Tuesday night...or until the Warning is
  cancelled.
* AT  8:30 PM Friday the stage was 4.3 feet. 
* Minor flooding is forecast.
* Flood stage is 18.0 feet. 
* Forecast...Rise above flood stage by Sunday night and continue to 
  rise to near 19.9 feet by Monday evening. The river will fall below
  flood stage by Tuesday afternoon.
* Impact...At 22.0 feet...Flooding of some yards in southeast 
  Livingston occurs.  

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
510 
WGUS84 KBMX 141434
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
934 AM CDT Sat Apr 14 2018


...The flood warning is cancelled for the Tombigbee River At 
Demopolis Lock and Dam...

.Rainfall at Demopolis Lock and Dam is expected to be less than 
previously forecast...and the forecast crests have been lowered. 
Levels will remain below action and flood stages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement. 

&&

ALC063-065-091-119-141504-
/O.CAN.KBMX.FL.W.0014.000000T0000Z-180418T0900Z/
/DLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
934 AM CDT Sat Apr 14 2018

The Flood Warning is cancelled for
  The Tombigbee River At Demopolis Lock and Dam.
* At  9:15 AM Saturday the stage was 38.8 feet. 
* Flood stage is 68.0 feet. 
* Forecast...The river will crest below flood stage at  feet early 
  Wednesday morning.


&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 13, 6:10 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 13, 6:10 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
610 AM CDT Fri Apr 13 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today through Saturday Night.

One more rain-free day is expected today. Upper-level ridging and
breezy southerly winds will push highs into the 80s.

Unfortunately the uncertainty in the forecast for Saturday's
severe weather threat has not cleared up in the past 24 hours, due
to the potential for morning convection contaminating the warm
sector. The well-advertised longwave trough is currently crossing
the Rockies, and will induce strong cyclogenesis over the Central
High Plains today with a closed low forming at mid-levels and an
impressive spring snowstorm shaping up over the Northern Plains.
Convection will fire along the trailing dry line/cold front this
afternoon, with an extensive QLCS forming from Missouri southward
to Louisiana tonight. This QLCS should maintain itself as it cross
the Mississippi River as height falls associated with the trough
extend all the way to the coast, diffluent flow will be present
aloft, and a 45-50 kt LLJ will advect in an axis of anomalous
1.5-1.7 inch PWATs.

The main question continues to be how fast the southern end of the
QLCS moves to the east, and the exact line orientation. Arguments
in favor of a slower progression would be the orientation of the
QLCS parallel to the southwest flow aloft, and the trough
remaining off to the west. Arguments in favor of a quicker
progression include the strength and placement of the LLJ axis,
which will extend across MS and northwest Alabama at 12Z, and the
moist air mass. The GFS remains one of the quicker models, though
it did trend a bit slower this run. The 3km and 12km NAM remain
some of the slowest guidance, with the ECMWF and Canadian
remaining on the slower side as well. A fair number of European
ensemble members are faster than the operational ECMWF. The WRF-
ARW and WRF-NMM (both initialized based on the GFS) are the
fastest guidance along with the 00z experimental HRRR, while the
NSSL WRF (initialized based on the NAM) interestingly trended much
slower this run. Some of these differences are due to differences
in the strength of the surface low, with a stronger/more wrapped
up low pressure system favoring a faster progression as the warm
conveyor belt advances quicker to the east. Different microphysics
packages also play a role, affecting the strength of the cold
pool.

Our forecast will continue to be based on the assumption that the
QLCS will hold together and move into Alabama during the morning
hours, before stalling out somewhere just south of the I-20
corridor, as this scenario seems to pan out more times than not.
This earlier timing suggests less instability will be able to make
it into our northern and far western counties, with the best
chances of strong destabilization and a slightly greater threat of
severe storms being over our south- central counties, where we
will indicate an enhanced risk in our local forecast assuming a
diurnal uptick in convective intensity during the afternoon. There
will still be a threat of severe storms with this QLCS in the
morning however, as 65 degree dew points will try to work in
ahead of the line with strong low-level shear. This suggests that
there could be a threat of brief tornadoes and damaging winds as
early as 5 AM as the QLCS moves into Marion County, with this
potential continuing through the morning hours across the northern
and western counties. As mentioned above, the outflow boundary
associated with the QLCS will stall out around midday, before the
QLCS reintensifies and starts moving again during the afternoon
and evening as the upper-level trough pushes eastward and then
begins to take on a negative tilt late Saturday night. The severe
threat, with tornadoes and damaging winds, will continue overnight
though with reduced instability, with the QLCS and any supercells
that can get going ahead of the line. This evolution suggests a
long duration event, lasting as late as 6 AM in far eastern
Alabama.

An alternative scenario remains that the QLCS stalls out over MS
Saturday morning, before moving into West Alabama Saturday
afternoon around peak heating and across the rest of the area
Saturday night. While not our official forecast at this time, it
is certainly at least a possibility, making this a low confidence
forecast. Do also have to keep an mind that air mass recovery is
easier in mid- April compared to an early season event. Such a
scenario with greater instability and dynamics would warrant an
expansion of the enhanced risk in our graphics, and an overall
increased threat with a QLCS and the potential for a couple
supercells ahead of the line. Mesoscale trends will continue to be
monitored. Bottom line, no matter what color risk area you are in
everyone in Central Alabama is at some level of risk for severe
storms and should remain weather aware.

Given the high PWATs and potential for the QLCS to stall with the
potential for cell training, locally heavy rainfall will be
possible as well, especially over West Alabama. Area average
rainfall amounts of 2-3.5" are currently forecast. Antecedent
conditions are fairly dry, as it has not rained in a few days. 3
hour flash flood guidance values range from 2.75-3.75" outside of
urbanized areas, with 6 hour guidance values ranging from 3.75 to
4.75". USGS streamflows are currently below the 25th percentile
across a good portions of the area, and the green-up of spring
vegetation will also aid soaking up of rainfall. Therefore,
widespread flash flooding is not anticipated at this time, and a
flash flood watch will not be issued at this time. But QPF trends
will continue to be monitored, and minor flooding of poor
drainage/urban areas and more isolated flash flooding is certainly
possible.

32/Davis

.LONG TERM...
Sunday April 15th through Saturday April 21st.

A cold front and associated rain should be located near the AL/GA
state line at 7 AM Sunday, with an upper-level trough axis just to
our west. The front should be gaining forward speed, and any
lingering rain should exit the forecast area by noon. The afternoon
should be somewhat breezy and cool with highs only the 60s.
Temperatures on Monday and Tuesday mornings may fall into the upper
30s to lower 40s with possibly some mid 30s in the coldest spots.

An extended period of dry and tranquil weather is expected through
the upcoming workweek. The only slight chance of rain may come
Wednesday afternoon and evening as a moisture-starved front moves
through. Our next weather system should arrive the following
weekend, and early signs point toward a rather dynamic upper-level
trough with a potential for severe storms.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

The pressure gradient increases area wide on today, but
especially north and west. By 16-18z, southerly winds will be
10-15kts with some gusts 20-25kts. The gusts diminish by sunset,
only to increase again after midnight as the system approaches the
area. Clouds will be moving in Friday night but should hold off
until after 06z, with MVFR cigs as early as 4Z in TCL. Looks like
most of the showers and storms will remain west of the sites
through 12Z but it will be close. Look for the added timing of
showers and storms in the next set of TAFS.

16

&&

.FIRE WEATHER...

Despite weak low level southerly flow, conditions remain dry enough
to inhibit fog and low cloud development through this morning. Rain-
free conditions are expected through Midnight tonight. Widespread
showers and thunderstorms will be possible Saturday morning in the
west through late Saturday night in the southeast. There are no fire
weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  63  76  57  62 /   0  10  80 100  50
Anniston    81  61  79  58  63 /   0  10  70 100  60
Birmingham  82  65  76  54  63 /   0  10  80 100  40
Tuscaloosa  81  67  75  50  63 /   0  40  90 100  10
Calera      80  64  77  54  64 /   0  10  70 100  30
Auburn      80  62  80  60  64 /   0   0  20 100  80
Montgomery  82  64  81  59  66 /   0  10  40 100  50
Troy        81  64  81  59  66 /   0  10  20 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 13, 4:07 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
407 AM CDT Fri Apr 13 2018

ALZ011>015-017>050-141215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
407 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms appear likely Saturday and Saturday night. This threat
includes all of Central Alabama. At this time a slightly greater
threat exists along and south of a line from Demopolis to Calera to
Alexander City to Union Springs. The threat could start as early as
5 AM Saturday morning in the far northwest and last as late as 6 AM
Sunday morning in the east. Damaging winds, tornadoes, and quarter
size hail will be possible. Confidence in the timing and placement
of the highest threat area remains low at this time. Locally heavy
rainfall will also be possible with this system, which could result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday and Saturday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:06 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter72 hr
Apr 13, 9:06 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter48 hr
Apr 13, 9:09 AM CDTRiver Flood WarningBMXSumter48 hr
Apr 13, 4:40 PM CDTFlash Flood WatchBMXAutauga, Bibb, Blount, Calhoun, Chilton, Coosa and 19 more36 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.